Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 16, NWS Morristown, TN

October 25, 2018Cherokee County, Clay County, North Carolina; 9 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Oct 25, 2018, 3:42 PM EDT for Cherokee County, Clay County, North Carolina; 9 counties in Tennessee. It took effect at Oct 26, 2018, 1:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2018, 3:42 PM EDT (19:42 UTC)
In effect from
Oct 26, 2018, 1:00 AM EDT
Expired
Oct 26, 2018, 3:32 PM EDT
In force
15 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS74 KMRX 251942
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
342 PM EDT Thu Oct 25 2018


...Windy Conditions across the Eastern Mountains and Foothills
for Late Tonight and Most of Friday...

Increasing southerly winds can be expected across the far eastern
Tennessee Mountains and Foothills, and southwest North Carolina
late tonight and most of Friday. Southerly winds will increase to
20 to 35 mph with gusts up to 50 mph from Midnight tonight 
through 2 pm Friday.


NCZ060-061-TNZ041-072-074-087-102-260345-
/O.NEW.KMRX.WI.Y.0016.181026T0500Z-181026T1600Z/
Cherokee-Clay-Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-East Polk-
Including the cities of Murphy, Hayesville, Cosby, Cades Cove, 
Gatlinburg, Coker Creek, and Ducktown
342 PM EDT Thu Oct 25 2018

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EDT FRIDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 1 AM to noon EDT Friday.

* WINDS...Southeast 20 to 35 mph with gusts up to 50 mph.

* TIMING...Strongest winds from 1 am to Noon ET Friday

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Loose outdoor 
  objects should be secured. Motorists should be extra cautious to
  cross winds especially when driving in the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-260345-
/O.NEW.KMRX.WI.Y.0016.181026T0900Z-181026T2000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
342 PM EDT Thu Oct 25 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 4 PM EDT FRIDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 5 AM to 4 PM EDT Friday.

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strongest winds from 5 am to 4 pm ET Friday

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.  Loose outdoor 
  objects should be secured. Motorists should be extra cautious to
  cross winds especially when driving in the higher elevations.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
892 
WWUS74 KMRX 260739
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
339 AM EDT Fri Oct 26 2018

...Windy Conditions across the Eastern Mountains and Foothills
for Today...

Increasing southerly winds can be expected across the far eastern
Tennessee Mountains and Foothills, and southwest North Carolina
for this morning. Southerly winds will increase to 20 to 35 mph 
with gusts up to 50 mph this morning, then diminishing during the
afternoon.

TNZ041-261545-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-181026T1600Z/
/O.NEW.KMRX.WI.Y.0017.181026T0900Z-181026T2000Z/
Cocke Smoky Mountains-
Including the city of Cosby
339 AM EDT Fri Oct 26 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 4 PM EDT this afternoon.

* WINDS...Southeast increasing to 20 to 35 mph with gusts up to 
  50 mph across the mountains and adjacent foothills.

* TIMING...Strongest winds are expected from 7 to 11 am this 
  morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Loose outdoor objects
  should be secured. Motorists should be extra cautious to cross
  winds especially when driving in the higher elevations.

$$

NCZ060-061-TNZ072-074-087-102-261545-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-181026T1600Z/
Cherokee-Clay-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-East Polk-
Including the cities of Murphy, Hayesville, Cades Cove, 
Gatlinburg, Coker Creek, and Ducktown
339 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WINDS...Southeast 15 to 25 mph with gusts up to 50 mph across
  the mountains and adjacent foothills.

* TIMING...Strongest winds are expected from 6 to 10 am this 
  morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.  Loose outdoor 
  objects should be secured. Motorists should be extra cautious to
  cross winds especially when driving in the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-261545-
/O.CON.KMRX.WI.Y.0016.181026T0900Z-181026T2000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
339 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph across
  the mountains and adjacent foothills.

* TIMING...Strongest winds are expected from 8 am to Noon Today.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. Loose outdoor 
  objects should be secured. Motorists should be extra cautious to
  cross winds especially when driving in the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
887 
WWUS74 KMRX 261454
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1054 AM EDT Fri Oct 26 2018

...Windy Conditions across the Eastern Mountains and Foothills
for Today...

Southerly winds can be expected across the far eastern Tennessee 
Mountains and adjacent foothills, and southwest North Carolina 
decreasing from south to north this afternoon. South to southeast 
winds will continue in the foothills to higher elevations of the 
mountains from 20 to 35 mph with gusts up to 50 mph until mid 
afternoon.

NCZ060-061-TNZ072-074-087-102-261600-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-181026T1600Z/
Cherokee-Clay-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-East Polk-
Including the cities of Murphy, Hayesville, Cades Cove, 
Gatlinburg, Coker Creek, and Ducktown
1054 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph across
  the mountains and adjacent foothills.

* TIMING...Strongest winds will begin to decrease by late morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-262000-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-181026T2000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
1054 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strongest winds are expected during the morning Today.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ041-262000-
/O.CON.KMRX.WI.Y.0017.000000T0000Z-181026T2000Z/
Cocke Smoky Mountains-
Including the city of Cosby
1054 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...Southeast 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strongest winds are expected late this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

$$

TD
841 
WWUS74 KMRX 261932
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
332 PM EDT Fri Oct 26 2018

...Higher winds have decreased across the northeast Tennessee 
mountains and foothills this afternoon...

The south to southeast winds associated with a low pressure 
system moving north from middle Tennessee into Kentucky have 
decreased as it has weakened and pressure gadient with high
pressure to the east has relaxed as well which has prompted the
wind advisory cancellation.

TNZ018-043-045-047-262045-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-181026T2000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
332 PM EDT Fri Oct 26 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

Winds have decreased below the advisory criteria.

$$

TNZ041-262045-
/O.CAN.KMRX.WI.Y.0017.000000T0000Z-181026T2000Z/
Cocke Smoky Mountains-
Including the city of Cosby
332 PM EDT Fri Oct 26 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

Winds have decreased below the advisory criteria.

$$

TD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 25, 1:40 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 25, 1:40 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
140 PM EDT Thu Oct 25 2018

.AVIATION...VFR conditions will slowly deteoriate overnight as an
upper trough moves across the mid-section of the nation. An area of
mainly light rain will spread northeast over the area as the lift
spreads northeast. Flight conditions will drop to MVFR conditions
due to reduced visbility from the rain/fog and lower ceilings at
2kft. Due to downslope winds in the valley, flight conditions at TRI
and TYS will likely improve to VFR conditions Friday morning.

Due to the strong low-level jet developing overnight and through
Friday morning, wind shear is expected but likely above the 2kft AGL
region.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Oct 25, 3:22 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 PM EDT Thu Oct 25 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
322 PM EDT Thu Oct 25 2018 /222 PM CDT Thu Oct 25 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight and Friday

...Windy Conditions across the Eastern Mountains and Foothills
for Late Tonight and Most of Friday...

Increasing southerly winds can be expected across the far eastern
Tennessee Mountains and Foothills, and southwest North Carolina
late tonight and most of Friday. Southerly winds will increase to
20 to 35 mph with gusts up to 50 mph from Midnight tonight
through 2 pm Friday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Wet and Windy next Wednesday night...

Another storm system will move across the Tennessee Valley and
southern Appalachians Wednesday night producing widespread showers
and windy conditions across the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Tennessee, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.